Kansas, 2002

Damaging Winds and Lightning Strike in Kansas, October 3, 2002

October 3, 2002 · NWS TOP · 5 events in 3 counties and zones

4 thunderstorm wind, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Oct 3, 1:30 PM CST, 6 hours 50 minutes earlier.

Area forecast discussion, Oct 3, 1:30 PM CST, 6 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
230 PM CDT THU OCT 3 2002

FORECAST CONCERNS ARE TIMING OF SHOWERS AND THUNDERSTORMS INTO EARLY
FRIDAY...THEN TEMPERATURES INTO EARLY NEXT WEEK.

WATER VAPOR SHOWING ONE VORT LOBE ROTATING OUT TO THE NORTHEAST
ACROSS WESTERN KS AND EASTERN CO WITH A SECOND STRONGER VORT CENTER
ROTATING AROUND THE BASE OF THE TROUGH ACROSS NEW MEXICO WHICH WILL
LIFT RAPIDLY NORTHEAST ACROSS THE CWA TONIGHT. VISIBLE SATELLITE
IMAGERY SHOWING CLOUDS ERODING NEAR THE FAR SOUTHEAST CWA TO THE
NORTHWEST OF CIRCULATION WITH LILI.

AS UPPER TROUGH LIFTS RAPIDLY OFF THE NORTHEAST...WILL SEE MORE
THUNDERSTORMS DEVELOPING CENTRAL/WESTERN KS INTO OK...THEN LIFTING
RAPIDLY NORTHEAST WITH THE TROUGH ACROSS THE CWA. THE HEAVIEST
RAINFALL AND BEST CHANCE FOR SEVERE WEATHER APPEAR TO BE IN THE
NORTHCENTRAL WITH LOWER QPF EXTENDING ACROSS THE FAR SOUTHEAST
CORNER OF THE CWA. WILL CONTINUE TO CARRY THE POSSIBILITY OF HEAVY
RAINFALL ELSEWHERE ACROSS THE CWA OVERNIGHT. LITTLE OR NO RUNOFF HAS
OCCURRED WITH THE RAIN AND THUNDERSTORMS OVER THE PAST TWO DAYS WITH
THE HIGHEST QPF GENERALLY SOUTH AND NORTH OF THE CWA. FOR NOW...WILL
HOLD OFF ON ISSUANCE OF FLOOD WATCH.

SHOWERS AND THUNDERSTORM CHANCES DIMINISH WEST TO EAST ACROSS THE
CWA EARLY FRIDAY MORNING WITH SKIES BECOMING PARTLY SUNNY. WILL KEEP
HIGH TEMPERATURE RANGE ON FRIDAY FROM THE MID 60S NORTHWEST TO THE
LOWER 70S SOUTHEAST. WITH LIGHTER WINDS AND HIGH PRESSURE CONTINUING
TO BUILD INTO THE CWA FRIDAY NIGHT...WILL GO WITH LOWS IN THE MID
40S MOST AREAS. ANOTHER FRONT TO MOVE INTO THE CWA SATURDAY
NIGHT/SUNDAY MORNING AS NORTHWEST FLOW WAVE MOVES THROUGH. WILL KEEP
FCST DRY FOE NOW AS IT APPEARS BETTER LIFT AND RH WILL REMAIN TO THE
NORTH.

ANOTHER FRONT WILL PASS THROUGH THE CWA TUESDAY BUT WITH LIMITED
MOISTURE AND FORCING...WILL KEEP FCST DRY FOR NOW. A GRADUAL WARMING
TREND STILL LOOKS ON TRACK FOR WEDNESDAY INTO THURSDAY.

.TOP...NONE

63
Hazardous weather outlook, Oct 3, 10:41 AM CST, 9 hours 39 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-041000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1141 AM CDT THU OCT 3 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL, NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...
IN ADDITION TO THE OCCASIONAL SHOWERS THROUGHOUT THE DAY,
THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AS AN
UPPER LEVEL STORM SYSTEM MOVES FROM THE SOUTHERN ROCKIES INTO THE
PLAINS. THESE STORMS SHOULD DEVELOP IN SOUTHWESTERN KANSAS AND MOVE
INTO CENTRAL PORTIONS OF THE STATE DURING THE LATE AFTERNOON. STORMS
MAY EVOLVE INTO A SQUALL LINE AND MOVE ACROSS EASTERN KANSAS DURING
THE EVENING. THE MAIN SEVERE WEATHER THREAT IS LARGE HAIL. DAMAGING
STRAIGHT LINE WINDS WILL ALSO BE POSSIBLE IF THE STORMS ARE ABLE TO
FORM A SQUALL LINE. AN ISOLATED TORNADO OR TWO CAN NOT BE RULED
OUT.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION MAY BE NEEDED AFTER 4 PM
ACROSS NORTH CENTRAL, NORTHEAST AND EAST CENTRAL KANSAS.

.DAYS TWO THROUGH SEVEN...
SHOWERS ARE EXPECTED TO COME TO AN END BY NOON ON FRIDAY. OTHERWISE
NO HAZARDS ARE ANTICIPATED FOR FRIDAY THROUGH WEDNESDAY OF NEXT WEEK.

The radar

The Topeka radar (KTWX), 146 km away, was scanning. The volume nearest the first event began at 02:18 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Ottawa

When
October 3, 8:20 PM CST
Where
Ottawa County, 3 mi SW of Tescott
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.983, -97.917

Thunderstorm Wind, Dickinson

When
October 3, 9:41 PM CST
Where
Dickinson County, 3 mi SW of Herington
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.633, -96.983

Thunderstorm Wind, Dickinson

When
October 3, 9:45 PM CST
Where
Dickinson County, Herington
Measured
51 kt (59 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.667, -96.950

Thunderstorm Wind, Morris

When
October 3, 9:48 PM CST
Where
Morris County, 4 mi W of Delavan
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.650, -96.867

Lightning, Dickinson

When
October 3, 10:00 PM CST
Where
Dickinson County, Herington
Property damage
$3,000
Reported by
NEWSPAPER
Coordinates
38.867, -97.153 (the zone’s center; the record gives no point)

Lightning struck a house and started a fire that did minor damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, October 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5315692, 5315693, 5315751, 5315752, 5315753.